Kava Formally Banned in the U.K. Due to Hepatotoxicity. (70 Reports of Liver Damage)
Walsh, Nancy, Clinical Psychiatry News
The anxiolytic herb kava has been formally banned by regulatory authorities in the United Kingdom because of its potential for causing serious hepatotoxicity.
"There is clear evidence linking kava kava with rare cases of liver toxicity," the Medicines Control Agency (MCA) concluded in a December 2002 statement regarding the ban. The move followed 70 reports of liver damage in patients worldwide, of whom 4 died and 7 required liver transplants.
The ban, which went into effect last month, concluded a year of controversy that pitted the MCA--the British equivalent of the Food and Drug Administration--against herbalists and other complementary medicine practitioners who believe that kava is an effective anxiolytic and is safer than standard pharmaceutical agents. The herb (Piper methysticum) also is marketed for the treatment of insomnia, stress, and premenstrual syndrome.
"The effectiveness of kava can hardly be doubted," Dr. Edzard Ernst said at a symposium on alternative and complementary therapies in Exeter, England. The symposium was sponsored by the universities of Exeter and Plymouth.
The anxiolytic effects of kava were established by a metaanalysis and systematic review, said Dr. Ernst, director of complementary medicine at Peninsula Medical School, universities of Exeter and Plymouth, Exeter. The analysis of seven randomized, double-blind trials found no significant differences in anxiolytic efficacy between kava and benzodiazepines (J. Clin. Psychopharmacol. 20:84-89, 2000).
But with 70 case reports of potentially serious toxicities including cholestatic hepatitis and icterus, "the safety concerns cannot be denied," Dr. Ernst said. "The real question is how you interpret these case reports and how you act upon them."
Kava's troubles began in 1999, when reports …
Questia, a part of Gale, Cengage Learning. www.questia.com
Publication information: Article title: Kava Formally Banned in the U.K. Due to Hepatotoxicity. (70 Reports of Liver Damage). Contributors: Walsh, Nancy - Author. Magazine title: Clinical Psychiatry News. Volume: 31. Issue: 2 Publication date: February 2003. Page number: 57. © 2009 International Medical News Group. COPYRIGHT 2003 Gale Group.
This material is protected by copyright and, with the exception of fair use, may not be further copied, distributed or transmitted in any form or by any means.